It was something Ben Jones had seen many times before — being called to an Island residence and finding a person unconscious, at death’s door.
The drill was to quickly assess certain possible scenarios such as a fall or a fight. One night in June 2012 those were dismissed. It was determined the victim had blacked out due to an overdose.
“It could have been heroin, percodan, oxycontin, codeine, demerol, morphine, any of the opiates,” said Mr. Jones, the veteran Shelter Island Emergency Medical Services technician.
And it might have been more than one drug. “People in the overdose category tend to have multiple substances on board,” Mr. Jones said.
After checking the victim’s breathing — “Their respiration slows way down, that’s what kills them” — the EMS crew administered an anti-overdose drug. But this time, precious minutes were not lost by drawing up the medicine from vials, finding a useable vein and hoping it would be administered in an efficient and timely way.
This time, within seconds, the victim was given a burst of medication from an inhaler into the nostrils.
And almost instantaneously he was awake, standing, lucid. And most importantly, alive.
It was the first time in Suffolk County that the anti-overdose medication Narcan was used via nasal inhaler to bring someone back from the brink of death. Shelter Island, as part of a pilot program run by New York State, had become the groundbreaking EMS unit.
Four other counties in the state participated in the program to judge the effectiveness of inter-nasal Narcan, which has proved to be “remarkably successful,” said Robert Delagi, who ran the pilot program for the Suffolk County Department of Health Services.
Since then, police departments have been trained in Narcan administration, with Shelter Island being one of the first town or village law enforcement agencies qualified to use the miracle drug in its new format.
Suffolk County Legislator Kara Hahn (D-Setauket) sponsored the bill that helped train police departments and other first responders, plus school nurses and other lay people in the proper use of the drug.
“This gives hope to parents or other family members who have an addict in their families,” Ms. Hahn said.
Mr. Jones noted that Narcan has been around for years, but reiterated that the nasal administration of the drug has made it even more miraculous, since administering needles in emergency situations can sometimes be dicey.
The one downside to the drug is the speed with which it takes effect disorients the victim, surfacing to consciousness in seconds.
“Some people wake up angry and want to fight you,” Mr. Jones said. It can be dangerous when “you get a big muscular guy angry that his fix has been interrupted.”
Another Island EMS technician, who wished to remain anonymous, agreed that the instantaneous nature of the drug’s effect can sometimes be hazardous for the lifesavers.
“There was this one guy lying there, his tongue hanging out, eyes rolled back,” the technician said. “We gave him a burst of this and the next thing he’s standing up saying, ‘What are you doing here? I’m perfectly fine. Who are you and what are you doing in my living room.’”
Mr. Delagi said the criteria he used to select individual ambulance services in Suffolk County for the pilot program was “based on their perception of the opioid overdose problem in their community and their willingness to participate.”
According to Mr. Jones, “There is no question that prescription drug overdoses have exploded.”
Police Chief Jim Read, whose department was trained by the county health department in nasal Narcan nine moths ago, said Mr. Jones is correct in using the word “exploded” for opioid overdoes, but “it’s plateaued. In a small community you can feel the drug trends quickly. I’m hoping it’s starting to trend the other way. Public education on the use of heroin and opiates is starting to have an impact on overdoses.”
And more public education on the use of Narcan will further a downward trend in deaths from drugs, according to the experts in the field.